Alert archive / Oklahoma / Tornado Warnings in 2008

Tornado Warning 84, NWS Norman, OK

June 16, 2008Kiowa County, Washita County, Oklahoma

NWS Norman, OK issued this tornado warning at Jun 16, 2008, 5:15 PM CDT for Kiowa County, Washita County, Oklahoma. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2008, 5:15 PM CDT (22:15 UTC)
Expired
Jun 16, 2008, 5:45 PM CDT
In force
30 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Kiowa County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 86 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 3:21 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 10.3 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2008-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2008-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-410 J/kg
Mixed-layer LCL
2158 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 162214
TOROUN
OKC075-149-162245-
/O.NEW.KOUN.TO.W.0084.080616T2215Z-080616T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
515 PM CDT MON JUN 16 2008

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN KIOWA COUNTY IN SOUTHWEST OKLAHOMA...
  SOUTHWESTERN WASHITA COUNTY IN WESTERN OKLAHOMA...

* UNTIL 545 PM CDT

* AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES
  NORTHWEST OF SENTINEL...MOVING SOUTHEAST AT 19 MPH.

* LOCATIONS IN THE WARNING INCLUDE HOBART...LONE WOLF...ROCKY AND
  SENTINEL.

IN ADDITION TO A TORNADO THREAT... THIS STORM LIKELY CONTAINS
DAMAGING HAIL TO THE SIZE OF BASEBALLS OR LARGER.

LAT...LON 3507 9892 3497 9926 3522 9935 3528 9922
TIME...MOT...LOC 2215Z 322DEG 16KT 3520 9924

$$
1 follow-up statement
000 
WWUS54 KOUN 162226
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
526 PM CDT MON JUN 16 2008

OKC075-149-162245-
/O.CON.KOUN.TO.W.0084.000000T0000Z-080616T2245Z/
WASHITA OK-KIOWA OK-
526 PM CDT MON JUN 16 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 545 PM CDT FOR NORTHERN
KIOWA AND SOUTHWESTERN WASHITA COUNTIES...

AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST 
DANGEROUS PORTION OF THE STORM WAS LOCATED 3 MILES WEST OF 
SENTINEL...MOVING SOUTHEAST AT 24 MPH.

* LOCATIONS IN THE WARNING INCLUDE HOBART...LONE WOLF AND SENTINEL.

IN ADDITION TO A TORNADO THREAT... THIS STORM LIKELY CONTAINS 
DAMAGING HAIL TO THE SIZE OF BASEBALLS OR LARGER.

LAT...LON 3507 9892 3497 9926 3517 9929 3520 9920
TIME...MOT...LOC 2226Z 331DEG 21KT 3513 9920

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 16, 3:02 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 16, 3:02 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
302 PM CDT MON JUN 16 2008

.DISCUSSION...
A STORM COMPLEX OVER THE NORTHEAST QUADRANT OF OKLAHOMA IS
EXPECTED TO CONTINUE TO MOVE SOUTHEAST... LIKELY AFFECTING MANY OF
OUR EASTERN-EDGE COUNTIES LATE THIS AFTERNOON. STRONG TO SEVERE
STORMS ARE ALSO EXPECTED TO FORM LATE THIS AFTERNOON OVER THE
SOUTHWEST HALF OF OKLAHOMA... ESPECIALLY IN THE VICINITY OF AN
OUTFLOW BOUNDARY THAT CURRENTLY EXTENDS FROM JUST SOUTH OF
CHEYENNE OKLAHOMA TO NEAR ARDMORE. FINALLY... YET ANOTHER GROUP OF
STORMS IS EXPECTED TO FORM OVER COLORADO THIS AFTERNOON... THEN
ADVANCE SOUTHEAST WITH THE PREVAILING FLOW... REACHING OKLAHOMA
LATE TONIGHT AND TUESDAY MORNING. WITH ALL THE STORMS...
ESPECIALLY THE LATTER GROUP... HEAVY RAIN WILL BE LIKELY OVER MUCH
OF OUR FORECAST AREA. THE GREATEST RAINFALL AMOUNTS WILL LIKELY
BE CENTERED ON A LINE FROM WOODWARD TO OKLAHOMA CITY TO ADA...
WHICH COINCIDES WITH SOME OF THE LOWER FLASH FLOOD GUIDANCE
VALUES. SO... WE WILL INCLUDE A FLASH FLOOD WATCH WITH THIS
FORECAST PACKAGE.

ONGOING WEATHER HAS LEFT LITTLE TIME FOR LOOKING AHEAD. BASED ON A
QUICK PERUSAL OF THE UPPER-AIR PATTERN... IT APPEARS THAT
NIGHTTIME NORTHWEST-FLOW CONVECTION WILL BE THE RULE FOR THE NEXT
FEW DAYS... WITH REMNANTS LEFT OVER IN THE MORNINGS. AS THE UPPER
RIDGE STRENGTHENS A BIT TOWARD THE WEEKEND... RAIN CHANCES WILL
DIMINISH. NUMERICAL GUIDANCE SHOWS A RAIN-FREE WEEKEND... BUT
WOULD NOT BE SURPRISED IF CHANCES OF RAIN ARE INTRODUCED IN
SUBSEQUENT FORECASTS.

TEMPERATURES WILL DEPEND HEAVILY ON THE TIMING AND LOCATION OF ANY
THUNDERSTORM COMPLEXES... SO THE FORECAST PAST TONIGHT IS LOW
CONFIDENCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  67  82  66  89 /  70  40  30  10
HOBART OK         71  89  68  92 /  60  20  40   0
WICHITA FALLS TX  74  91  71  93 /  30  20  30  10
GAGE OK           63  81  65  91 /  50  20  50   0
PONCA CITY OK     64  77  62  85 /  50  30  30  10
DURANT OK         73  86  68  88 /  50  40  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
     AFTERNOON FOR OKZ011>013-015>019-022>025-027>029-035-
     038>040.

     FLASH FLOOD WATCH FROM 1 AM CDT TUESDAY THROUGH TUESDAY
     AFTERNOON FOR OKZ031-032-042-043-047-048.

     FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY
     AFTERNOON FOR OKZ020-026-030-041.

TX...NONE.
&&

11/23

In the hours before

Local storm report, Jun 16, 3:46 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
346 PM CDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             6 SE CUSTER CITY        35.60N 98.81W
06/16/2008  E1.75 INCH       CUSTER             OK   PUBLIC

&&

JB/FM
Special weather statement, Jun 16, 4:12 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
412 PM CDT MON JUN 16 2008

OKZ030>032-042-162145-
POTTAWATOMIE OK-SEMINOLE OK-HUGHES OK-PONTOTOC OK-
412 PM CDT MON JUN 16 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES...PONTOTOC...
POTTAWATOMIE AND SEMINOLE COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM CROMWELL TO 7 MILES
SOUTHWEST OF BETHEL ACRES AT 412 PM CDT...MOVING SOUTHEAST AT 39 MPH.
STRONG NORTH WINDS... GUSTING TO BETWEEN 40 AND 50 MPH AT TIMES...
MAY ACCOMPANY THESE STORMS.  IN ADDITION TO THE WINDS... A BRIEF
PERIOD OF HEAVY RAIN AND SMALL HAIL WILL BE LIKELY.

PEOPLE IN HUGHES...PONTOTOC...POTTAWATOMIE AND SEMINOLE COUNTIES...
INCLUDING THE CITY OF SHAWNEE...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

CMS
Local storm report, Jun 16, 4:49 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
449 PM CDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             CUSTER CITY             35.66N 98.89W
06/16/2008  E1.75 INCH       CUSTER             OK   LAW ENFORCEMENT

            REPORTED BY CUSTER CITY PD

&&

JB/FM
Local storm report, Jun 16, 4:54 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
454 PM CDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TSTM WND GST     3 E ELK CITY            35.41N 99.36W
06/16/2008  E70 MPH          BECKHAM            OK   PUBLIC

            LOVES TRUCK STOP

&&

JB/FM
Special weather statement, Jun 16, 5:01 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
501 PM CDT MON JUN 16 2008

OKZ014-021-162215-
ROGER MILLS OK-BECKHAM OK-
501 PM CDT MON JUN 16 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND ROGER MILLS
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF SAYRE AT 501 PM
CDT...MOVING NORTHEAST AT 24 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN BECKHAM AND ROGER MILLS COUNTIES SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Local storm report, Jun 16, 5:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
511 PM CDT MON JUN 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             4 E CANUTE              35.43N 99.21W
06/16/2008  E1.75 INCH       WASHITA            OK   EMERGENCY MNGR

            CANUTE EMERG. MGR.

&&

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 9:40 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant, Kay80 min
Jun 15, 9:55 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey65 min
Jun 15, 10:35 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer, Washita70 min
Jun 15, 11:09 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady, Kingfisher81 min
Jun 15, 11:14 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble76 min
Jun 16, 12:11 AM CDTSevere Thunderstorm WarningOUNNoble, Payne79 min
Jun 16, 1:00 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant35 min
Jun 16, 3:12 PM CDTFlash Flood WatchOUNAtoka, Blaine, Caddo, Canadian, Cleveland, Coal and 23 more11 hr
Jun 16, 3:30 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie, Seminole45 min
Jun 16, 3:34 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Custer56 min
Jun 16, 3:41 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey64 min
Jun 16, 4:00 PM CDTSevere Thunderstorm WarningOUNCaddo, Custer, Washita30 min
Jun 16, 4:15 PM CDTSevere Thunderstorm WarningOUNCuster, Washita45 min
Jun 16, 4:24 PM CDTSevere Thunderstorm WarningOUNCaddo, Custer, Washita51 min
Jun 16, 4:31 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Roger Mills, Washita38 min
Jun 16, 4:33 PM CDTSevere Thunderstorm WarningOUNCuster23 min
Jun 16, 5:02 PM CDTSevere Thunderstorm WarningOUNCuster, Washita43 min
Jun 16, 5:16 PM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa, Washita44 min
Jun 16, 5:19 PM CDTSevere Thunderstorm WarningOUNBeckham41 min
Jun 16, 5:41 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa, Washita49 min
Jun 16, 5:45 PM CDTSevere Thunderstorm WarningOUNGreer, Kiowa45 min
Jun 16, 5:53 PM CDTSevere Thunderstorm WarningOUNCaddo31 min
Jun 16, 5:56 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer34 min
Jun 16, 6:12 PM CDTSevere Thunderstorm WarningOUNGreer, Kiowa18 min
Jun 16, 6:28 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson47 min
Jun 16, 6:32 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan43 min
Jun 16, 6:34 PM CDTSevere Thunderstorm WarningOUNGarfield41 min
Jun 16, 6:35 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa40 min

Nearby

Tornado Warnings in Oklahoma, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.